Alert archive / Illinois / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Paducah, KY

April 15, 2011Ballard County, Kentucky; Alexander County, Pulaski County, Illinois; Mississippi County, Scott County, Missouri

NWS Paducah, KY issued this areal flood advisory at Apr 15, 2011, 5:35 PM CDT for Ballard County, Kentucky; Alexander County, Pulaski County, Illinois; Mississippi County, Scott County, Missouri. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2011, 5:35 PM CDT (22:35 UTC)
Expired
Apr 15, 2011, 8:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Alexander County, IL, Pulaski County, IL, Ballard County, KY, Mississippi County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this areal flood advisory went out at Apr 15, 2:45 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI APR 15 2011

.DISCUSSION...
MANY CHALLENGES WITH THIS FORECAST PACKAGE.  FIRST ARE THE NEAR TERM
PRECIP CHANCES.  ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN
PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN
PORTIONS OF THE FA IN A TORNADO WATCH.  SHOWERS AND STORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE
AFTERNOON HOURS.  BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP
AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT
LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR
SHOWERS THIS EVENING.  AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST
ANY PRECIP SHOULD JUST BE LINGERING SHOWERS.  WENT WITH CHANCE POPS
NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY
MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST
SATURDAY AFTERNOON.

THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES.
CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH
MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND
SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY.

A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL
LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK.  THE
FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE
QUESTION.  THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE
BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY
DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY.  THE
12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR
TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES
REGION DRAGGING A COLD FRONT THROUGH THE FA.  INCLUDED HIGH CHANCE
POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA.  AFTER THE FRONT
PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP
CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER
PICTURE EMERGES.

IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV
GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV
TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A
FEW DEGREES OF THE LATEST MEX GUIDANCE.

&&

.AVIATION...
STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH
HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR
CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20
KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE
TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE
ESPECIALLY AFTER MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 15, 3:33 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI APR 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE.
CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST
ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL
DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION...
FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO
COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER
SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF
ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW
UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER
LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF
DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50
MPH.

LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER
THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS
SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF
RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS
ONCE AGAIN.

FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO
THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A
MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY
IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE
WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD
BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER
OHIO VALLEY REGIONS.

FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON.

JP

In the hours before

Local storm report, Apr 15, 5:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     5 E DU QUOIN            38.00N 89.14W
04/15/2011  M64 MPH          FRANKLIN           IL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED WITH THE STORM. LOCATION IS NEAR
            THE INTERSECTION OF HWYS 152 AND 157.

&&

SMITTY
Local storm report, Apr 15, 5:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     5 W DU QUOIN            38.00N 89.33W
04/15/2011  M64.00 MPH       PERRY              IL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED WITH THE STORM. LOCATION IS NEAR
            THE INTERSECTION OF HWYS 152 AND 157.

&&

SMITTY
Local storm report, Apr 15, 5:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             MOUND CITY              37.09N 89.16W
04/15/2011  E1.00 INCH       PULASKI            IL   EMERGENCY MNGR

            ALSO HAD DIME SIZE HAIL WEST SIDE OF MOUNDS

&&

RST
Local storm report, Apr 15, 5:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             MERMET                  37.27N 88.85W
04/15/2011  E1.00 INCH       MASSAC             IL   EMERGENCY MNGR

&&

RST
Local storm report, Apr 15, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          KELSO                   37.19N 89.55W
04/15/2011                   SCOTT              MO   EMERGENCY MNGR

            ...POSSIBLE TOUCHDOWN...REPORTED BY OFF-DUTY POLICE
            OFFICER.

&&

SMITTY
Local storm report, Apr 15, 5:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 SE THEBES             37.16N 89.39W
04/15/2011  M6 MPH           ALEXANDER          IL   TRAINED SPOTTER

            THINGS BLOWN OVER IN YARDS. DOWNED TREE LIMBS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:58 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken32 min
Apr 15, 5:06 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken24 min
Apr 15, 5:27 PM CDTSevere Thunderstorm WarningPAHMcCracken13 min
Apr 15, 5:34 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman26 min
Apr 15, 5:48 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken27 min
Apr 15, 6:24 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Livingston, McCracken21 min
Apr 15, 6:45 PM CDTSevere Thunderstorm WarningPAHBallard, Livingston, McCracken, Marshall30 min
Apr 15, 6:50 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves, Hickman, Marshall25 min
Apr 15, 4:45 PM CDTSevere Thunderstorm WarningPAHJackson30 min
Apr 15, 4:47 PM CDTTornado WarningPAHAlexander19 min
Apr 15, 4:52 PM CDTSevere Thunderstorm WarningPAHAlexander, Union23 min
Apr 15, 5:01 PM CDTTornado WarningPAHJackson29 min
Apr 15, 5:12 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski33 min
Apr 15, 5:17 PM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union28 min
Apr 15, 5:20 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry, Williamson25 min
Apr 15, 5:21 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope24 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Pulaski, Union30 min
Apr 15, 5:40 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry, Saline, Williamson50 min
Apr 15, 6:02 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne, White43 min
Apr 15, 6:17 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope28 min
Apr 15, 6:26 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline, Williamson34 min
Apr 15, 3:43 PM CDTSevere Thunderstorm WarningPAHWayne17 min
Apr 15, 4:16 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau29 min
Apr 15, 4:25 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry35 min
Apr 15, 4:26 PM CDTSevere Thunderstorm WarningPAHStoddard34 min
Apr 15, 4:28 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott32 min
Apr 15, 5:07 PM CDTAreal Flood AdvisoryPAHCape Girardeau3 hr

Nearby

Areal Flood Advisories in Illinois, 2011Areal Flood Advisories in Missouri, 2011Areal Flood Advisories in Kentucky, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.